PIP for PAF - timing

Good morning all

Since my 5th ablation in early September, unfortunately I have not gone more than 3 weeks without slipping back into AF. I am on daily 100Mg Flecainide together with 1.25 Bisoprolol and Warfarin. During this period I have managed to revert my heart to NSR with extra Flecainide 3 times but had to be cardioverted once. Not ideal but that's how it is.

For many years I have in most instances managed to return my heart to NSR by taking extra Flecainide. What is always very difficult is to choose the best timing of the PIP extra Flecainide in conjunction with my daily dose.

My last episode of AF was on Saturday. I was walking to St Mary's Stadium to see Southampton v Liverpool around 2:30. It was not good timing particularly as we were in row HH which roughly meant around 70 steps up to the seat. As the game ended in a score of 0:0 I was spared the 'excitement' of goals being scored so on balance kept relatively calm throughout but of course had to walk all the way back to the car (being driven by my son in law luckily). Non of it was easy in a crowd of over 31,000 fans.

I have to say I was suffering very badly with all the usual symptoms together with chest aching and arms aching, shortness of breath, headache and all the other symptoms with which I normally suffer at such times.

I decided that the best course of action was to wait until I got home as I had been thinking recently that to overcome the issue of dose and timing perhaps the best course of action was to wait until the time of my daily dose and to then at that time take an extra 100Mg Flecanide together with my daily does of 100Mg Flecainide and an extra bisoprolol 1.25Mg.

The result.......... within an hour of the taking the extra drugs and relaxing I was back in sinus rhythm - as always 'what a relief!!'

Now this may be a coincidence but my theory is that by waiting to the end of the 12 hours since the last dose and then giving my heart the extra, this perhaps was more effective than taking extra as soon as my heart goes into AF which is my normal course of action.

I would be interested if any other PIP exponents have any thoughts or observations.

Pete

15 Replies

oldest ā€¢ newest
  • I hope you still managed to enjoy the match, in spite of our friend's return.

    Logic is not a word to use where heart rhythm disturbances are concerned but what you describe with your PIP sounds logical - whack it with a full dose - a bit like a double dose of an antibiotic to start with - rather than with spaced doses.

    Others who know more may feel differently, but I'm glad it did the job.

  • Sorry you are not getting any good breaks from AF, pottypete. The best way to pill-in-the-pocket control is a mystery to me, I'm afraid. I usually wake with AF and it usually doesn't go away so sometimes I take 100mgs of flecainide and wait an hour for breakfast. If the AF is fairly slow I might not bother. Usually if I take the flecainide, the AF has gone by 11. Not always. Often if I haven't taken flecainide the AF has gone by 11. Once I took flecainide and by the afternoon (on my GP's instructions) took more and this had no effect. After this session he doubled my betablocker and I have been better of late! I don't take any flecainide on a daily basis.

  • There is no rhyme nor reason for me. Sometimes it works other times it doesn't and I have to be cardioverted.

    Got my follow up appointment with my consultant in early January, it is not looking too good at the moment regarding the success of the last ablation.

    It would be good if I could get a remedy other than ablation maybe the electrode on the ear solution will be commonplace in the not too distant future. I can only hope.

    Pete

  • You might still improve, and, as you say, new techniques might be available! I'm in much the same boat as you, but fewer ablations.

  • When I am in NSR it seems a lot more settled than before with many less Ectopics but then I suddenly go into AF and all my hopes get shattered.

    I am trying to keep positive but as you will be only too aware this surely tries the art of positivity.

    I am hoping my new PIP method is more reliable but I am a realist. It seems that I am doomed to be one of the minority who do not have successful ablations.

    I wish you all the best and hopefully for both of us new techniques might come to the forefront.

    For example when I first had AF - 25+ years ago ablation had not been developed. However I had one of the early pioneers, who is now a senior EP consultant in London, on my case and they tried something at St Georges which I now believe was an early experiment of the ablation procedure. I must admit I never really worked out what they did that day all those years ago.

    Pete

  • Perhaps best not to know! But there's an ever increasing range of options available and we are lucky to be on the receiving end.

    Thanks for your good wishes. I have to say I'm disappointed for my EP that his efforts have been less successful than he hoped.

  • I agree to your first remark

    Yes I think that in most cases our EPs try very hard to sort us out but as we know this is still a bit of a 'black art' and unfortunately you and I are two of the minority where success is so difficult to achieve.

    Pete

  • Hi Pete, I too am afraid I am one of these difficult cases having gone into more or less persistent AF post second ablation in July, despite being put on Amioderone. Do they cardiovert you due to a high HR and how high does it have to be?

    Regards

    BrendašŸ

  • Hello Brenda

    I was put on Amioderone a couple of years ago. I came off it after only a couple of weeks as I had such awful side effects.

    The reason I get cardioverted is that I cannot always get my heart back into NSR with extra Flecainide.

    My symptoms when in AF are pretty unbearable with, aching chest & arms, acute nausea, breathlessness, palpatations and a general feeling of being really unwell.

    As I am on Bisoprolol as well as Flecainide my heart rate is often as low as 40 when in NSR. When I go into AF it can range from 60 right up to 140 but tends to average around 80-90.

    Therefore my rate in AF as a ratio of my NSR at rest is between 2 and 5 times greater.

    In all the 25 years I have had AF I have probably been cardioverted around 20 times but I have lost count. Both the centre of excellence near me now and The Royal Surrey when I lived in Guildford have always been willing to cardiovert. I think this is because of my severe symptoms and the fact that when for significant periods between AF episodes I am as fit as a fiddle when in NSR and have no underlying heart disease or malfunctions.

    In addition cardioversion has always been successful for me.

    Having said that I have always worry that one day they will say to me "you are old now - put up and shut up, we have done all we can"

    Pete

  • Thanks Pete, my HR at the moment is fluctuating between 58 and 130 but even when hospitalised with HR of 167 I was still not cardioverted. Maybe because it was the weekend. Best wishes

    BrendašŸ

  • Brenda

    It beats me how different each hospital approaches these issues. Is your condition Lone PAF or do you have other issues?

    If it is PAF in my humble opinion you should not be left in AF if there any chance of getting you reverted to NSR it is not good for your quality of life nor is is good for your heart in the long run.

    I appreciate that some poor folk, like for example @PeterWh, are in permanent AF but that doesn't mean than anyone who has PAF should have to put up with it.

    Are you directly under an EP if so I suggest you talk to him when you can and ask for an explanation.

    Pete

  • Yes Pete I have an EP at Harefield Hospital who is going to attempt a 3rd ablation at the beginning of January. I started off 15 years ago in lone AF which progressed to persistent AF 2 years ago and was given a cardioversion and 1st ablation which lasted 5 months. Had 2nd ablation in July this year which failed after 2 months and I was put on Amioderone. That only worked to keep me in NSR for a few weeks so it looks like I am a very awkward case but don't seem to even be able to get the drug regime right to keep my HR steady. It is a very long story so I will stop there, got carried away. Hope your new pill in the pocket regime keeps working for you.

    BrendašŸ

  • I forgot you were under Harefield. It is a centre of excellence like my hospital so you should be getting the best but it sometimes doesn't seem like that does it.

    P

  • And me! 100mg of flecanide is just about keeping A.F. at bay. In the late afternoon about 2 to 3 hours before my next dose I get loads of strong ectopics which as my E.P. tells me,are often the trigger for my A.F. because of this I feel very unsettled. There is some doubt whether I will be able to continue with this medication if the QS complex continues to widen so dont know what happens then. I am trying to take one step at a time but it isnt easy.

    I am crossing my fingers that your episodes begin to tail off soon as it is still early days yet.

    It will be interesting to know what your E.P. thinks.

  • Yes I have similar symptoms towards my evening dose with ectopics. I have analysed the triggers. Night time and waking account for 56% of my episodes but late afternoon before the evening dose is next.

    I am planning an in depth Q & A session on 4th Jan with my EP. Hopefully he will be in a receptive mood and I can explore some of these fringe issues.

    I will make sure I post after that appointment.

    I hope your medication keeps you under control for the foreseeable future.

    Best wishes

    Pete

You may also like...